Open Access
Translator Disclaimer
2017 Untwisting information from Heegaard Floer homology
Kenan Ince
Algebr. Geom. Topol. 17(4): 2283-2306 (2017). DOI: 10.2140/agt.2017.17.2283

Abstract

The unknotting number of a knot is the minimum number of crossings one must change to turn that knot into the unknot. We work with a generalization of the unknotting number due to Mathieu–Domergue, which we call the untwisting number. The p–untwisting number is the minimum number (over all diagrams of a knot) of full twists on at most 2p strands of a knot, with half of the strands oriented in each direction, necessary to transform that knot into the unknot. In previous work, we showed that the unknotting and untwisting numbers can be arbitrarily different. In this paper, we show that a common route for obstructing low unknotting number, the Montesinos trick, does not generalize to the untwisting number. However, we use a different approach to get conditions on the Heegaard Floer correction terms of the branched double cover of a knot with untwisting number one. This allows us to obstruct several 10– and 11–crossing knots from being unknotted by a single positive or negative twist. We also use the Ozsváth–Szabó τ invariant and the Rasmussen s invariant to differentiate between the p– and q–untwisting numbers for certain p,q > 1.

Citation

Download Citation

Kenan Ince. "Untwisting information from Heegaard Floer homology." Algebr. Geom. Topol. 17 (4) 2283 - 2306, 2017. https://doi.org/10.2140/agt.2017.17.2283

Information

Received: 20 April 2016; Revised: 7 November 2016; Accepted: 17 November 2016; Published: 2017
First available in Project Euclid: 16 November 2017

zbMATH: 1380.57004
MathSciNet: MR3685608
Digital Object Identifier: 10.2140/agt.2017.17.2283

Subjects:
Primary: 57M25, 57M27
Secondary: 57R58

Rights: Copyright © 2017 Mathematical Sciences Publishers

JOURNAL ARTICLE
24 PAGES


SHARE
Vol.17 • No. 4 • 2017
MSP
Back to Top